Wyoming, 2022

Winter Storm in Wyoming, February 21 to 22, 2022

February 21 to 22, 2022 · NWS RIW · 1 event in 1 county or zone

A strong cold front moved across Wyoming bringing light snow and gusty wind to many locations. For the most part, snowfall amounts remained light to moderate.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front moved across Wyoming bringing light snow and gusty wind to many locations. For the most part, snowfall amounts remained light to moderate. An exception was eastern Sweetwater County, where a combination of a dry, powdery snow and winds gusting as high as 45 mph brought near whiteout conditions that led to closure of Interstate 80 for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 4:41 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 21, 4:41 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
441 AM MST Mon Feb 21 2022

.SHORT TERM...(Today through Tuesday)
Issued at 439 AM MST Mon Feb 21 2022

An Arctic cold front has surged to the Continental Divide early
this morning. Temperatures are steadily falling into the single
digits in wake of this strong cold front. Areas of snow, mainly
light are occurring early this morning especially over the north
and west. This is from a combination of low and mid-level
convergent flow, frontogenesis, moderate isentropic lift over this
Arctic air mass and perhaps some upper-jet support. The bulk of
these dynamic features should pull away from the north quickly
this morning. The focus then turns to the south where models show
decent QG forcing moving across the south with upper-jet support.
Also models show a better moisture profile pushing over the
Arctic air mass. There is more confidence of a convective snow
band between 50-75 mile wide impacting Sweetwater County, and
perhaps into extreme southern Natrona County this morning and
lasting through the day.

High resolution models show snowfall rates of an inch or greater
are possible later this morning into the afternoon with this
convective snow. Thus have decided to upgrade eastern Sweetwater
County to a warning. Thought about upgrading Natrona County to a
warning, but confidence is not as high on how far northeast this
convective band will make it.

By late afternoon, this convective snow bands looks to transition
to more of stratiform lighter snow event. Upslope flow should
also aid in snow this afternoon into tonight in typical spots as
Casper, Lander, and up against the Wyoming mountain range in
Sublette County.

Blustery winds will occur in wake of the cold front with
dangerous wind chills for those unprepared for this bitter cold.
This combined with strong northeast to east winds will cause near
whiteout conditions. Otherwise have made no changes to the
ongoing advisories. The snow is expected to become lighter and
decrease in coverage quickly Tuesday, with the focus on the bitter
cold.

.LONG TERM...(Tuesday night through Sunday)
Issued at 439 AM MST Mon Feb 21 2022

A broad trough will be set up across the west by Tuesday night, with
a surface low centered over southern Nevada. With most of the
precipitation staying to our south, the main impact with this system
continues to be the very cold temperatures that are expected. Lows
Wednesday morning will likely be the coldest of the season for most
of the area, and will approach or exceed records for several
locations. As this trough begins to move east and moisture is
pulled back into the area, some snow is likely across southern
areas through Wednesday evening. Coupled with a gusty wind, travel
impacts look probable Wednesday with any snow showers, especially
across the southern half of the area. Wednesday highs will be very
cold again, similarly approaching record coldest highs.

Lingering snow showers will end by Wednesday night with another very
cold morning. Thursday afternoon should warm somewhat as 700mb
temperatures increase a bit, but still well below normal highs are
expected. As the previous system pulls into the Plains, a new
wave will arrive in the northwest flow with some light snow likely
across the west Thursday afternoon and evening.

Friday through the weekend looks mostly dry, with a slow warming
trend as warmer air is advected into the area with a building ridge.
Still, temperatures in basins/valleys could remain colder than
guidance if winds are not strong enough to mix them out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 439 AM MST Mon Feb 21 2022

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

MVFR to IFR conditions will prevail at the terminal sites with areas
of snow. A gusty north wind will be common through the period. KCPR
will see the best chance of snow and MVFR to IFR conditions after
16Z through 06Z. Some mountain obscuration will occur. Please see
individual terminal sites for better detailed information.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

KJAC will see improving conditions to VFR by 14Z. Light snow and
MVFR conditions should return to KJAC around 04Z. KBPI and KPNA will
see VFR conditions through 02Z, then snow returning around 03Z and
MVFR conditions. KRKS will see VFR conditions until 18Z. After 18Z,
snow will develop with MVFR to IFR conditions through the rest of
the period, along with a gusty northeast wind. Some mountain
obscuration will occur. Please see individual terminal sites for
better detailed information.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 439 AM MST Mon Feb 21 2022

Bitter cold, snow, and blowing snow will be common across the area
today and tonight. Thus no fire weather concerns.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 AM MST Tuesday for WYZ030.

Winter Weather Advisory until 5 AM MST Tuesday for WYZ019-020-
022-028-029.

Winter Weather Advisory until 11 PM MST this evening for
WYZ016>018.

Winter Weather Advisory until 5 PM MST this afternoon for
WYZ001>007-012-013-023>025.

Winter Weather Advisory until 11 PM MST this evening for WYZ010-
011-014-015.

Winter Weather Advisory until 5 AM MST Tuesday for WYZ008-009.

&&

SHORT TERM...Murrell
LONG TERM...Myers
AVIATION...Murrell/Ross
FIRE WEATHER...Murrell
Hazardous weather outlook, Feb 21, 3:12 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
312 AM MST Mon Feb 21 2022

WYZ001>020-022>030-221300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
312 AM MST Mon Feb 21 2022

...Winter Storm Warning for eastern Sweetwater County today and
tonight...

...Winter Weather Advisories in effect for much of the area...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

A winter storm with snow, blowing snow and bitter cold
temperatures will occur. Please see the winter weather statement
for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...Bitter cold temperatures. This could
cause frostbite or hypothermia for those unprepared for this
bitter cold.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, East Sweetwater County

When
February 21, 7:00 AM MST to February 22, 3:00 AM MST
Where
East Sweetwater County forecast zone
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Please see Episode for a description.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006465.